Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 256, NWS Omaha, NE

June 28, 2005Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2005, 2:11 AM CDT for Antelope County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 2:11 AM CDT (07:11 UTC)
Expired
Jun 28, 2005, 2:47 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:50 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 28, 1:50 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 AM CDT TUE JUN 28 2005

.DISCUSSION...
THE CHANCE FOR THUNDERSTORMS THE NEXT COUPLE OF DAYS IS THE MAIN
FORECAST CONCERN.

ONGOING SEVERE THUNDERSTORMS THIS MORNING IN A COUPLE OF AREAS.
FROM THE OMAHA METRO SOUTH...STORMS FIRED ON OUTFLOW FROM EARLIER
CONVECTION AND ALONG SURFACE WARM FRONT.  INTERSECTION OF THESE
FEATURES CAUSED MOST POTENT STORM OVER CASS COUNTY...WHICH THEN
PRODUCED MORE OUTFLOW-DRIVEN STORMS NEAR IT.  SECOND ARC OF SEVERE
STORMS FROM NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA WAS FIRING IN
AREA OF ISENTROPIC UPGLIDE NORTH OF SURFACE FRONT.  AND MORE STORMS
WERE SPREADING FROM CENTRAL NEBRASKA INTO THE WESTERN CWA.  ALL OF
THESE AREAS WILL LIKELY CONTINUE TO SPAWN STORMS PAST SUNRISE...BUT
SEVERITY SHOULD DECREASE AS LOW LEVEL JET WEAKENS.  WILL CONTINUE
WITH AT LEAST SCATTERED THUNDERSTORMS FOR THIS MORNING ACROSS ALL OF
THE CWA.

WHETHER STORMS WILL REDEVELOP THIS AFTERNOON IS IN QUESTION.  LATEST
MODEL DATA SUGGESTS A POSSIBILITY...BUT THINK ATMOSPHERE WILL BE
WORKED OVER ENOUGH TO DELAY GREATER POTENTIAL UNTIL LATE IN THE
DAY.  WHERE SURFACE BOUNDARIES WILL FOCUS CONVECTION WILL HAVE TO BE
WORKED OUT AFTER MORNING CONVECTION IS OVER...BUT LOOKING AT LARGE
SCALE FEATURES POINTS TO NORTHEAST NEBRASKA BEING UNDER THE GUN FOR
MORE SEVERE STORMS NEAR NORTHWARD MOVING SURFACE BOUNDARY AND PEAK
HEATING.  WILL INTRODUCE POPS THERE FOR THIS AFTERNOON.

NEXT COLD FRONT WILL ROLL INTO THE PLAINS LATE TONIGHT AND
WEDNESDAY.  MODELS CONTINUE TO POINT NORTH OF THE CWA FOR BEST
CHANCES FOR THUNDERSTORMS.  WILL CONTINUE THE CHANCE FOR PRECIP
ACROSS ALL OF THE CWA ON WEDNESDAY...THINKING STRONGER STORMS WILL
FIRE IN SOUTHEAST ZONES WHERE FRONT WILL BE SWEEPING THROUGH DURING
AFTERNOON HEATING.

COOLER WEATHER SLATED BEHIND THIS FRONT FOR THE REST OF THE WEEK
WITH RELATIVELY DRY WEATHER.  HAVE LEFT FORECAST ALONE FOR THE
WEEKEND.  MODELS STILL SHOWING NEXT FRONT SWEEPING INTO THE PLAINS
SUNDAY NIGHT OR MONDAY...WHERE CURRENTLY HAVE NEXT CHANCE FOR RAIN.
HAVE CONTINUED TREND OF WARMING TEMPERATURES AHEAD OF THIS FRONT.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jun 27, 4:37 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT MON JUN 27 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
437 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS
OF SOUTHWEST IOWA EARLY THIS EVENING...MAINLY SOUTH OF INTERSTATE
80 WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA LATER TONIGHT WITH SOME SEVERE STORMS
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.  LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR HAZARDOUS
WEATHER DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN NEBRASKA LATER
TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 27, 9:47 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
947 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

&&

BVS
Local storm report, Jun 27, 10:30 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1030 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

0949 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  0.88 INCH        CASS               NE   TRAINED SPOTTER

0955 PM     HAIL             1 E MURDOCK             40.93N 96.26W
06/27/2005  0.75 INCH        CASS               NE   PUBLIC

1020 PM     HAIL             2 E MURDOCK             40.93N 96.24W
06/27/2005  0.88 INCH        CASS               NE   PUBLIC

&&

BVS
Local storm report, Jun 27, 11:15 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  1.00 INCH        CASS               NE   LAW ENFORCEMENT

1051 PM     FLASH FLOOD      LOUISVILLE              41.00N 96.16W
06/27/2005                   CASS               NE   LAW ENFORCEMENT

            WATER 1 FT. DEEP ON DEPOT ST.

&&

BVS
Local storm report, Jun 28, 12:43 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             PENDER                  42.11N 96.71W
06/28/2005  4.25 INCH        THURSTON           NE   TRAINED SPOTTER

1220 AM     HAIL             RALSTON                 41.20N 96.04W
06/28/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            HAIL LASTED 3-5 MINUTES. ESTIMATED WIND GUSTS OF ABOUT
            30MPH.

&&

SN
Special weather statement, Jun 28, 1:06 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT TUE JUN 28 2005

NEZ011-012-015>018-281100-

...SEVERE THUNDERSTORM WATCH 544 HAS BEEN ISSUED UNTIL 600 AM CDT...

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE AND THURSTON

62
Local storm report, Jun 28, 1:32 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     2 W PACIFIC JUNCTION    41.02N 95.84W
06/28/2005  70 MPH           MILLS              IA   TRAINED SPOTTER

&&

SN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:14 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders31 min
Jun 27, 8:45 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Jun 27, 8:53 PM CDTSevere Thunderstorm WarningOAXCass37 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy44 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningOAXCass30 min
Jun 27, 10:23 PM CDTSevere Thunderstorm WarningOAXButler, Seward52 min
Jun 27, 10:42 PM CDTFlash Flood WarningOAXCass6 hr
Jun 27, 10:45 PM CDTSevere Thunderstorm WarningOAXCass32 min
Jun 27, 11:44 PM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 27, 11:58 PM CDTSevere Thunderstorm WarningOAXCuming32 min
Jun 28, 12:06 AM CDTSevere Thunderstorm WarningOAXSarpy39 min
Jun 28, 12:13 AM CDTSevere Thunderstorm WarningOAXThurston39 min
Jun 28, 12:14 AM CDTFlash Flood WarningOAXSarpy4 hr
Jun 28, 12:29 AM CDTSevere Thunderstorm WarningOAXDouglas33 min
Jun 28, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy32 min
Jun 28, 12:44 AM CDTSevere Thunderstorm WarningOAXKnox46 min
Jun 28, 1:14 AM CDTFlash Flood WarningOAXKnox4 hr
Jun 28, 1:14 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster46 min
Jun 28, 1:31 AM CDTSevere Thunderstorm WarningOAXKnox49 min
Jun 28, 1:50 AM CDTSevere Thunderstorm WarningOAXBoone26 min
Jun 28, 1:51 AM CDTSevere Thunderstorm WarningOAXCedar39 min
Jun 28, 2:43 AM CDTSevere Thunderstorm WarningOAXPierce31 min
Jun 28, 12:59 AM CDTSevere Thunderstorm WarningOAXMills33 min
Jun 28, 1:39 AM CDTSevere Thunderstorm WarningOAXFremont51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.